I take 1 mg of Alprazolam each night before bed. It has been the only med which can help me fall asleep without giving me a hangover the next day. Insomnia is just part of my 47-year-old body’s new behavior (since a divorce and the beginnings of perimenopause).
Weird thing is – my doctor increased my antidepressant (also taken at night), and it made me drowsy. YES! I didn’t need to take the Alprazolam anymore.
Without worry, I stopped taking it. I went cold turkey. The first night, I had no issues. I’d missed nights before. The second night, however, my body began filling with anxiety, I had muscle spasms in my legs, arms, and hands, and my head was “strange” feeling. I’d closed my eyes and felt jolts of what felt like electricity quickly popping through my brain.
I thought about the increased antidepressant I had begun a few nights before. I doubted my symptoms were related to that. Then, it hit me, Alprazolalm withdrawal?
I cut one of the 1 mg tablets into two pieces and ingested one of the halves. Within a half hour, I was much better. I never knew I had been physically addicted to this drug. I never craved it, so I thought I didn’t need it. Wrong.
I read up on the drug which has been in my system, regularly, for 2 1/2 years. I was shocked at what I found. Why had I not heard or been told any of it? I’ll share with you the things I discovered.
The above link tells us this (and MUCH more):
Unfortunately, using the drug alprazolam regularly for more than a couple of weeks can result in addiction. When a user of alprazolam becomes addicted and then tries to stop using their drug they can experience unpleasant withdrawal symptoms. The withdrawal side effects on stopping the drug can include mild to life threatening withdrawal symptoms including, anxiety, insomnia, muscle spasms, psychosis, suicidal ideation and grand mal seizures. Severe and life threatening withdrawal symptoms only occur however during over rapid or abrupt withdrawal from alprazolam. Addiction to alprazolam is a serious condition. For this reason it is very important to stop alprazolam gradually, preferably using a diazepam taper plan. On this page we provide you with information on the preferred method for getting off of alprazolam.
Jacinta (same site as above) shared her story with Xanax. Here is an excerpt:
I was using more Xanax on a regular basis. I took time off work to get off it. Without the knowledge that I was addicted and without realising that I needed to get advice before ceasing Xanax I went ‘cold turkey’ in November 2006. For four days and nights I was bedridden. I didn’t sleep or eat. I vomited. I had hallucinations. On about the third day without Xanax I started to become uncoordinated and unbalanced and bumped into things just walking to the bathroom. On about the fourth day I became really worried when I started having twitching sensations.
I don’t wrote this blog to scare anyone from taking these often-helpful drugs. I merely wanted to share information which had NOT been shared with me before or during my time of taking Alprazolam.
Stay healthy, stay informed!